Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Journal of the American Mathematical Society
Journal of the American Mathematical Society
ISSN 1088-6834(online) ISSN 0894-0347(print)

 

Vaught's conjecture on analytic sets


Author: Greg Hjorth
Journal: J. Amer. Math. Soc. 14 (2001), 125-143
MSC (2000): Primary 03E15
Published electronically: September 18, 2000
MathSciNet review: 1800351
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract:

Let $G$ be a Polish group. We characterize when there is a Polish space $X$ with a continuous $G$-action and an analytic set (that is, the Borel image of some Borel set in some Polish space) $A\subset X$ having uncountably many orbits but no perfect set of orbit inequivalent points.

Such a Polish $G$-space $X$ and analytic $A$ exist exactly when there is a continuous, surjective homomorphism from a closed subgroup of $G$ onto the infinite symmetric group, $S_\infty$, consisting of all permutations of $\mathbb{N} $ equipped with the topology of pointwise convergence.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 03E15

Retrieve articles in all journals with MSC (2000): 03E15


Additional Information

Greg Hjorth
Affiliation: Department of Mathematics, University of California, Los Angeles, California 90095-1555
Email: greg@math.ucla.edu

DOI: http://dx.doi.org/10.1090/S0894-0347-00-00349-0
PII: S 0894-0347(00)00349-0
Keywords: Polish group, group actions, topological Vaught conjecture
Received by editor(s): June 8, 1998
Received by editor(s) in revised form: June 22, 2000
Published electronically: September 18, 2000
Additional Notes: The author’s research was partially supported by NSF grant DMS 96-22977.
Article copyright: © Copyright 2000 American Mathematical Society